New York, 2015

Heavy Snow in New York, February 14 to 15, 2015

February 14 to 15, 2015 · NWS BGM · 3 events in 3 counties and zones

Low pressure tracked southeast from the Upper Great Lakes region on the evening of Friday the 13th across western New York and Pennsylvania by the evening of the 14th. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked southeast from the Upper Great Lakes region on the evening of Friday the 13th across western New York and Pennsylvania by the evening of the 14th. The low then tracked east on the 14th becoming a major winter storm off the northeast U.S. coast by Sunday the 15th . This low brought more snow to central New York beginning early on Saturday the 14th and lasting until the morning of the 15th. Snowfall accumulations ranged from about 6 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 14, 12:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 14, 12:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1248 AM EST SAT FEB 14 2015

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL PUSH LIGHT SNOW INTO THE
REGION OVERNIGHT INTO SATURDAY. AN ARCTIC COLD FRONT WILL THEN SWEEP
THROUGH MID AFTERNOON THROUGH EVENING...BRINGING SNOW
SQUALLS...STRONG GUSTY WINDS...AND RAPIDLY FALLING TEMPERATURES.
SNOW SHOWERS WILL CONTINUE THROUGH THE WEEKEND...WITH BITTERLY COLD AIR
AND DANGEROUSLY LOW WIND CHILLS.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
10 PM UPDATE...
IN THE VERY NEAR TERM...STILL CHASING FINICKY BATTLE BETWEEN
RADIATIONAL COOLING...INCREASING CLOUDS...AND WARM AIR ADVECTION.
ALSO BASED ON UPSTREAM RADAR AND OBS OVER THE ONTARIO
PENINSULA...AND TREND IN NEW MODEL GUIDANCE...I BRING IN THE
INITIAL LIGHT SNOW IN A LITTLE FASTER OVERNIGHT-EARLY SATURDAY.
MAIN UPDATE HOWEVER IS THAT WINTER WEATHER ADVISORY HAS BEEN
HOISTED AREAWIDE FOR SATURDAY THROUGH 1AM SUNDAY...FOR SNOW AND
BLOWING SNOW. THOUGH SOME LIGHT SNOW WILL OCCUR SATURDAY DURING
THE DAY...THE PERIOD OF MAIN CONCERN IS MID AFTERNOON THROUGH
EVENING AS ARCTIC FRONT SWEEPS THROUGH WITH SQUALLS AND POTENTIAL
WHITEOUT CONDITIONS...AS DISCUSSED IN SHORT TERM DISCUSSION.
CONFIDENCE IN THIS EVOLUTION IS HIGH ENOUGH NOW TO ISSUE THE
ADVISORY.

PREVIOUS DISCUSSION...
AT 7PM...LONGER-THAN-EXPECTED WINDOW OF CLEAR SKY THIS
EVENING...TEMPERATURES ARE RESPONDING ACCORDINGLY THANKS TO GOOD
SNOWPACK AND RADIATIONAL COOLING. MINS TO STILL OCCUR THIS
EVENING...BUT A FEW TO SEVERAL DEGREES COOLER THAN PREVIOUSLY
THOUGHT. AFTER MOST LOCATIONS HIT SINGLE DIGITS /SOME BELOW
ZERO/...INCOMING CLOUDS AND WARM AIR ADVECTION WILL GET MUCH OF
THE REGION INTO LOW-MID TEENS AROUND DAWN.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
10 PM UPDATE...
WINTER WEATHER ADVISORY NOW HOISTED FOR WHOLE AREA SATURDAY
THROUGH 1 AM SUNDAY FOR HIGH CONFIDENCE IN SCENARIO DISCUSSED
BELOW. 3-5 INCHES SNOW EXPECTED SATURDAY THROUGH SATURDAY NIGHT IN
NORTHEAST PA...AND 4-7 INCHES IN CENTRAL NY. MAIN PROBLEM TIME IS
SATURDAY MID AFTERNOON THROUGH EVENING AS ARCTIC FRONT AND
ACCOMPANYING SNOW SQUALLS MOVE THROUGH THE REGION...THEN SNOW
SHOWERS-BLOWING SNOW CONTINUING INTO SATURDAY NIGHT. WIND CHILL
WATCH ALSO STILL REMAINS IN PLACE FOR LATE SATURDAY NIGHT THROUGH
EARLY MONDAY.

PREVIOUS DISCUSSION...
LGT SNOW CONTS INTO SAT AS THE UPR LOW CLOSES OFF AND THE SFC LOW
DROPS INTO THE REGION. RELATIVELY LGT WINDS WITH THE SFC LOW MVG
DIRECTLY THRU WITH MILDER AIR. IT WILL SEEM LIKE A NICE BRK FROM
THE ARCTIC COLD. THINGS WILL GO DOWNHILL RAPDLY LATE SAT AFTN AS
AN IMPRSV ARCTIC FNT PASSES THRU THE AREA...ENTERING THE WRN ZONES
ARND 5 PM AND EXITING THE EAST A FEW HRS LTR. VERY UNSTABLE AHD OF
THE FNT WITH IMPRSV MID LVL LAPSE RATES RESULTING IN A LINE OF
SNOW SQUALLS LIKELY DVLPG AHD OF THE FNT. RESULT WILL BE WHITEOUT
CONDS AND GUSTY WINDS AS THE HIGHER MID LVL WINDS MIX DOWN TO THE
SFC.

BHD THE FNT THE LOW BEGINS TO BOMB OFF THE NEW ENG CST WITH AN INV
TROF BACK TO THE WEST OF THE FCST AREA. THIS WILL RESULT IN
ENHANCED LE SNOW DESPITE THE COLD AND PARTLY ICE CVRD LAKE. VERY
STRONG WINDS WILL CONT WITH RAPIDLY DROPPING TEMPS AND SQUALLY WX.

TEMPS LIKELY BLO ZERO BY 12Z SUN AND WITH STRONG NLY WINDS...RDGS
BLO WIND CHILL WARNING CRITERIA SEEM LIKE A GOOD BET. HAVE CONTD
THE WATCH FOR THIS UPDATE. TEMPS DURING SUNDAY WILL NOT RISE...AND
LIKELY SLOWLY FALL THRU THE DAY. CONTG FALLING TEMPS IN THE CAA
WILL LIKELY BRING MANY AREAS IN THE TEENS BLOW ZERO BY MONDAY
MRNG...WITH CONTD WINDS MAKING FOR A VERY COLD NGT.

TEMPS WILL RECOVER MON AS HIGH PRESSURE BLDS IN...BUT LIKELY STILL
BLO NRML. LGT LE SNOWS SHD WIND DOWN MON MRNG.

MODEL GUID WAS IN GOOD AGREEMENT FOR TEMPS...A GOOD THING
CONSIDERING THE XTRM COLD AND IMPORTANCE OF THE TEMP FCST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
1130 AM UPDATE...
HPC TEMPERATURE GUIDANCE CAME IN MUCH COLDER FOR THIS FORECAST
PACKAGE, AND GIVEN THE INCREDIBLE BREADTH OF COLD AIR FORECAST BY
BOTH THE GFS AND THE ECMWF, I SEE NO REASON TO QUESTION THE COLDER
TEMPERATURES.

A DEEP UL TROF WILL REMAIN FIXED OVER THE EASTERN CONUS, BLASTING
THE NORTHEAST WITH WAVE AFTER WAVE OF FRIGID ARCTIC AIR.

THE EXTENDED PERIOD BEGINS WITH WEAK SURFACE RIDGING ACROSS NY/PA,
AND THEN A TROF DROPS ACROSS THE FA ON TUESDAY WITH SCATTERED SNOW
SHOWERS.

A COASTAL LOW INTENSIFIES ON WEDNESDAY BUT APPEARS TO STAY WELL
OUT TO SEA. IF WE SEE SNOW SHOWER ACTIVITY, IT WILL PROBABLY BE
LIGHT ACTIVITY ASSOCIATED WITH WAVES DIPPING DOWN FROM CANADA OR DUE
TO FLOW OVER THE LAKES.

THE NEXT ARCTIC SURGE ARRIVES WEDNESDAY NIGHT INTO THURSDAY, WITH
925MB TEMPS FORECAST AROUND -20C ALONG THE SOUTHERN TIER OF NY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SFC LOW CONTINUES TO MOVE EASTWARD THIS MORNING AND A MID LVL DECK
HAVE SPREAD EAST TO MOST OF THE TAF LOCATIONS. EXPECT OVER THE NEXT
FEW HOURS FOR ALL SITES TO SEE THE MID LVL DECK. THIS LOW WILL
BRING SNOW WIDE SPREAD SNOW SHOWERS STARTING AROUND 9-12Z THIS
MORNING. IFR LIGHT SNOW SHOWERS ARE STILL EXPECTED TO PREVAIL
THROUGH MUCH OF THE DAY. LATE THIS EVENING AN ARCTIC FRONT IS
EXPECTED TO SWEEP ACROSS THE REGION AROUND ROUGHLY 21-00Z OVR
CENTRAL NY AND 2 TO 6Z OVER NORTHEAST PA BRINGING SNOW SQUALLS AND
VERY STRONG WINDS. SNOW SQUALLS WILL CREATE VISBYS BELOW AIRPORT
MINIMUMS AND GUSTS MAY OCCUR AROUND 40 KNOTS OR GREATER. BEHIND
THE SNOW SQUALLS WINDS WILL REMAIN HIGH AND CREATE BLSN WITH GUSTS
AROUND 30 KNOTS. IFR CONDITIONS ARE EXPECTED BEHIND THE FROPA THROUGH
THE REMAINDER OF THE FORECAST PERIOD.

.OUTLOOK...

SAT NGT..RESTRICTIONS FROM -SHSN AND POSSIBLE SNOW SQUALLS.

SUN...RESTRICTIONS POSSIBLE FROM -SHSN...MAINLY CNY.

MON...MAINLY VFR.

TUE/WED...COASTAL LOW POSSIBLY PRODUCING -SN AND ASSOCIATED RESTRICTIONS...
ESPECIALLY LATE TUE THROUGH WED MORNING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 AM EST
     SUNDAY FOR PAZ038>040-043-044-047-048-072.
     WIND CHILL WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     PAZ038>040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 AM EST
     SUNDAY FOR NYZ009-015>018-022>025-036-037-044>046-055>057-
     062.
     WIND CHILL WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     NYZ009-015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DGM/MDP
NEAR TERM...DGM/MDP
SHORT TERM...DGM/MDP
LONG TERM...DJP
AVIATION...KAH
Hazardous weather outlook, Feb 13, 9:55 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 PM EST FRI FEB 13 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150300-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
955 PM EST FRI FEB 13 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 1 AM EST
SUNDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL WATCH.

SOME LIGHT SNOW WILL DEVELOP DURING THE DAY SATURDAY...BUT THE
MAIN CONCERN IS FOR A POTENTIAL HIGH IMPACT SNOW SQUALL ALONG AND
BEHIND ARCTIC FRONTAL PASSAGE LATE SATURDAY AFTERNOON THROUGH
EVENING...INCLUDING POSSIBLE WHITEOUT CONDITIONS. THIS FRONT WILL
ALSO BRING AN EVEN COLDER SHOT OF ARCTIC AIR AND DANGEROUS WIND
CHILLS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH HIGHS
SUNDAY ONLY IN THE SINGLE DIGITS ABOVE OR BELOW ZERO.

STAY TUNED FOR THE LATEST UPDATES...INCLUDING POSSIBLE WARNINGS
OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Onondaga

When
February 14, 4:00 AM EST to February 15, 9:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Madison

When
February 14, 4:00 AM EST to February 15, 9:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Cortland

When
February 14, 4:00 AM EST to February 15, 9:00 AM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Snow accumulations ranged from 6 to 9 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564472, 564474, 564475.